Stay on Lithium and Add Thyroid Med?
I've been on Lithuim for many years. At my last
appointment. We went over my blood tests. My doctor explained that my thyroid
was high. That I could stop the Lithium or take more meds with it. I told her I
was willing to change the Lithium for something else. But she kept the Lithium
and added a med for the thyroid. Could you explain what the thinking might be
behind this. I already take 13 meds. I just real don't want to take more if I
don't have to. Even if it means changing the lithium.
Dear Kim --
First a little background: Lithium is well-known to sometimes cause
"hypothyroidism", meaning that your thyroid gland is not making as much hormone
as it is supposed to. This is reflected in a laboratory measure called TSH, the
standard way we check thyroid status. Just to keep things confusing, when your
thyroid status is low, such as can be induced by lithium, your TSH goes up. So
that is what your doctor was describing as being "high". Overall, it means that
you are not getting enough thyroid hormone.
If that was confusing, or if you would like to see more detail on that, read my
thyroid and bipolar disorder. It
provides a review of these basics, including the laboratory testing.
Now, why keep lithium and add thyroid instead of just switching lithium for
something else? Fair question. Your doctor may fear that the alternatives to
lithium might not work as well. Or it could be that you have had a long
struggle to get to where you are now, in terms of the effectiveness of
medications. Your doctor may not want you to go through any more suffering
while you are trying to find an alternative.
Remember, there is no guarantee that an alternative can be found. Sometimes it
takes quite a bit of searching. During that time, symptoms can come back. And
finally, most of our medications have some drawback. So your doctor may believe
that the "downside" of medications to which you might switch are as big or
bigger than having to correct a lithium-associated problem with thyroid, using a
simple additional pill with no side effects or risks (thyroid hormone, when
managed properly, will not cause any trouble at all).
Having to take so many medications is certainly a burden. Hopefully, your
doctor has figured that issue in to the complex equation as well -- that is, the
complex judgment about how much risk to take switching, versus how much trouble
it represents to stick with lithium and add thyroid. Nevertheless, in general
it is useful to have a discussion with your doctor about your concerns. If
she/he has the time, which in some settings is not the case, she may be able to
explain some of the logic used in keeping lithium, adding thyroid. For your
discussion, you may find it useful to read my little essay about
Talking with Doctors. Good luck with the process.
Published January, 2009